Louisiana, 2017

Tornadoes and Damaging Winds in Louisiana, January 2, 2017

January 2, 2017 · NWS LIX · 10 events in 6 counties and zones

Low pressure moving from central Texas into Tennessee combined with a very unstable airmass to produce widespread thunderstorms across southeast Louisiana and southern Mississippi. Numerous reports of severe weather were received, including several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Low pressure moving from central Texas into Tennessee combined with a very unstable airmass to produce widespread thunderstorms across southeast Louisiana and southern Mississippi. Numerous reports of severe weather were received, including several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 2, 3:56 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 3:56 AM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CST Mon Jan 2 2017

.SHORT TERM...Big batch of rain yesterday finally pushed east out of
the area late last evening. A few additional storms developed over
the extreme northwest of the CWA but by 9z lifted north. Other than
maybe a few isltd shra we should be quite through the rest of the
early morning hrs but additional activity could develop near coastal
MS around 12-15z.

Main forecast concern is on severe potential today. Potent s/w and
the cause of our issues today was quickly pushing into central TX by
9z. This s/w will approach the ARKLATEX late this morning/midday and
we should begin to feel its influence. A weak sfc low will develop
with the s/w over the ARKLATEX and lift northeast into central TN
overnight tonight. Main band of strong to severe storms should
approach the region from the around 18z and push through the area
over the next 6-9 hrs. There could also be a few developing storms
earlier today near the MS coast as another impulse currently moving
northeast through the wrn Gulf approaches this area.

Thermodynamically we should have a favorable environment which is
not typically the case for our cool season severe, at least in Jan.
Cooling aloft will lead to a rather steep mid lvl lapse rate, now
expected to be at or even greater than 7 C/km. Showalters will
bottom out around -4 to -5C and with daytime heating we should see
MLCAPE values approach 1500 J/kg. The one issue that we usually have
to contend with is the marine layer and this could be an issue
again. Near shore waters are relatively cool and how far north this
marine layer penetrates before it moderates could be key. The
Enhanced Risk is not all the way to the coast and this is likely one
feature why it was nudged north, the other is that the stronger
support will be across the northern half of the CWA especially the
the northwestern portions. Latest HRRR runs have trended with little
to no activity south of I 10 in LA and it could be the marine layer
leading to this.

The wind field is still quite favorable but doesn't appear as strong
as the previous nights run. We will still be in a very favorable
spot with respect to the upper jet. Again possibly a coupled jet
structure right over the region with very impressive divergence
aloft. This could lead to storms developing rapidly especially if
any can fire ahead of the main line. H5 winds of 50-60kts will still
lift northeast through the area while and impressive h7 southwest
jet of around 50kts traverses the region. The LL jet is not as
strong as previously expected but 40-45kts out of the s to ssw is
still more than sufficient. This wind field is providing ample shear
with 0-6km bulk shear of 50kts along with 0-1 and 0-3 SRH of around
200 m2/s2. This should support rotating storms but with that h7 jet
bringing with it a very strong dry punch the wind risk appears to be
the greatest and a considerable concern.

Main fail modes today would be the marine layer and if there are no
real breaks in the clouds and/or more shra activity early which
leads to lower instability. Another issue would be if the s/w moves
a tad further north thus providing less support.

Activity should quickly push east late this afternoon/early this
evening and we will begin to dry out west to east overnight. /CAB/

.LONG TERM...Medium range models continue to disagree. Model
consistency has not been very good and continuity has been terrible.
ECMWF and GFS continues to show 20-40 degree differences in the fcst
around Fri and Sat. Main issue is in how the two handle the energy
over the Pac NW. GFS again wants to break it off from the L/W and
closes the low off the OR/WA coast. This allows the trough to
amplify and send the colder air down sooner, probably Thu. ECMWF
shears the energy out with zonal flow over the our region through
early Fri. One difference from prev night is the ECMWF now does
amplify the L/W trough late Fri finally sending the cold air south
for the weekend. The GFS quickly tries to moderate with a rather
warm start to the weekend. Like yesterday confidence is very low and
will use a blend of the models. Either way decently cold air will be
on the way at some point later this week. One thing to note if the
ECMWF is right like previous forecaster mentioned there could be a
threat of some wintry precip, sleet/graupel of possibly freezing
rain. This will remain out of the forecast for now until the models
can get a better handle on all of the Pac energy coming in. /CAB/

&&

.AVIATION... Active weather will continue for this TAF forecast
period with a mixture of low ceilings and areas of fog resulting in
generally MVFR to IFR category conditions through the period.
Scattered showers will likely redevelop and impact the terminals
overnight and early today.  More significant convection is expected
this afternoon as a vigorous short wave trough moves across the
lower Mississippi Valley and a cold front pushes into the region.
/11/

&&

.MARINE...
An upper level trough and associated surface trough are quickly
moving eastward across central Texas. The local pressure gradient is
beginning to tighten. Winds are slowly rising in response to the
change and will continue to do so today. Thinking winds will reach
around 20 knots close to sunrise and remain there or slightly above
throughout the day. Therefore, will be issuing a small craft
advisory for all coastal waters. A weak frontal boundary will swing
through later this afternoon and evening. Winds behind the boundary
likely not as strong as pre-frontal, so going with just an exercise
caution headline tonight. Offshore winds will generally persist
Tuesday with reinforcing high pressure Wednesday morning. Expect
this flow regime to continue until Friday, when the surface ridge
finally slides east. Confidence in this extended portion of the
forecast is below normal as the ECMWF is a few days behind the GFS
with the reinforcing front.  /MEFFER/

&&

DECISION SUPPORT...
DSS code:   Blue.
Deployed:   None.
Activation: None.
Activities: Enhanced risk of severe weather Today.
            Small Craft Advisory
            Some area rivers have/will reach minor flood stages.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
 direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  57  72  50 / 100  30  10   0
BTR  74  55  73  51 /  90  20   0   0
ASD  73  59  72  53 / 100  30   0   0
MSY  75  59  73  54 /  90  20   0   0
GPT  70  60  71  54 / 100  30   0   0
PQL  71  59  71  53 / 100  40   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ034>037-039-040-046>050-
     056>065-071-072.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

MS...Flood Watch through this evening for MSZ068>071-077-080>082.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

&&

SHORT/LONG TERM: CAB
AVIATION/MARINE: MEFFER
Hazardous weather outlook, Jan 2, 3:54 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
354 AM CST MON JAN 2 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-022200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
354 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED THREAT OF SEVERE WEATHER TODAY ACROSS MOST OF
SOUTHEAST LOUISIANA...COASTAL AND SOUTHWESTERN MISSISSIPPI. THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WIND
GUSTS AND HAIL...BUT A FEW TORNADOES WILL ALSO BE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY ACROSS THE GULF COASTAL
WATERS FOR HAZARDOUS WINDS AND SEAS.

A FLOOD WATCH REMAINS IN EFFECT AS ADDITIONAL RAIN WILL QUICKLY
LEAD TO RUNOFF. THE MAIN IMPACT WILL BE WATER PONDING ON
ROADS...FULL DITCHES AND CANALS, AND SOME RIVERS REACHING FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING OF SOME AREAL RIVERS WILL CONTINUE. PLEASE SEE
RIVER STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TODAY.

In the hours before

Special weather statement, Jan 2, 10:21 AM CST, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1021 AM CST MON JAN 2 2017

LAZ069-021715-
Lower Plaquemines-
1021 AM CST MON JAN 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...

At 1021 AM CST, a strong thunderstorm was located 20 miles south of
Venice, or 44 miles southeast of Port Sulphur, moving north at 20
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Boothville, Venice and Boothville-venice.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2911 8938 2905 8933 2915 8927 2915 8939
      2912 8933 2911 8932 2911 8936 2910 8935
      2922 8948 2938 8935 2926 8912 2912 8923
      2918 8909 2902 8917 2903 8917 2908 8923
      2898 8935
TIME...MOT...LOC 1621Z 187DEG 19KT 2899 8926

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
January 2, 10:26 AM CST
Where
St. Tammany County, 0.69 mi S of Pearl River
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.370, -89.750

A pine tree was snapped near the intersection of Louisiana Highways 41 and 36.

Tornado, Tangipahoa

When
January 2, 10:50 AM CST to 11:00 AM CST
Where
Tangipahoa County, 4.08 mi E of Manchac to 3.27 mi SE of Lees Lndg
Rating
EF1
Path length
4.65 mi
Path width
200 yd
Reported by
Unknown
Coordinates
30.302, -90.332

The damage path of an EF-1 tornado was identified over inaccessible rural marsh areas of southern Tangipahoa Parish. This radar confirmed tornado had a peak rotational velocity of near 40 knots and a tornado debris signature visible up to approximately 5300 feet. The tornado tracked over mostly marsh within the Joyce Wildlife Management Area. Highest resolution satellite data available from January 2017 showed evidence of broken branches and numerous uprooted trees along the Sinking Bayou. The tornado tracked northeast and grew in size and strength of the marsh peaking at around 200 yards in width which coincided well with the KLIX radar data. Additional displaced trees were identified along a separate canal around this time. The tornado then quickly weakened and occluded by 17:00 UTC as corroborated by the waning radar signature.

Thunderstorm Wind, Pointe Coupee

When
January 2, 12:30 PM CST
Where
Pointe Coupee County, 0.91 mi NE of Batchelor
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
30.840, -91.660

Roof damage to a home and shed was reported in Batchelor.

Thunderstorm Wind, Pointe Coupee

When
January 2, 12:38 PM CST
Where
Pointe Coupee County, Livonia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.550, -91.550

Tree branches and power lines were blown down in Livonia. Roof damage to the Police Department building was reported.

Thunderstorm Wind, West Feliciana

When
January 2, 12:41 PM CST
Where
West Feliciana County, 1.37 mi ENE of St Francisville Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.830, -91.380

Several trees and poles were blown down, as well as damage to a large transmission line, causing power outages to 1500 homes and businesses. Most of the damage was in Bains. The emergency manager was able to view the damage from a helicopter and determined the damage was caused by straight line winds. The event time was based on radar.

Thunderstorm Wind, East Feliciana

When
January 2, 12:54 PM CST
Where
East Feliciana County, 0.59 mi E of Jackson
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
30.830, -91.210

A large tree was reported snapped in Jackson.

Tornado, Tangipahoa

When
January 2, 1:45 PM CST to 1:46 PM CST
Where
Tangipahoa County, 1.86 mi NNW of Lewiston to 1.83 mi NNW of Lewiston
Rating
EF1
Path length
0.08 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.953, -90.436

A weak tornado...EF1...touched down briefly along West Lewiston Road with several large pine trees uprooted and a few snapped along a narrow path. Path width 75 yards. Maximum wind estimated at 90 mph. Time of event based on radar.

Thunderstorm Wind, Tangipahoa

When
January 2, 2:00 PM CST
Where
Tangipahoa County, Kentwood
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.930, -90.520

About 100 to 200 trees were reported downed in Kentwood and northeast of Kentwood. Several power lines were reported downed. Roof damage was reported to the Kentwood Hardware Store and several homes. A few houses and mobile homes were damaged from falling trees.

Thunderstorm Wind, Washington

When
January 2, 2:06 PM CST
Where
Washington County, 1.5 mi NNW of Clifton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
30.940, -90.190

Wind damage was reported to the roofs of 5 buildings. Power lines were reported knocked down and a large pine tree is blown down. Event time was estimated by radar.

Tornado, St. Tammany

When
January 2, 2:43 PM CST to 2:45 PM CST
Where
St. Tammany County, 1.21 mi WSW of Bush to 1.04 mi SSE of Bush
Rating
EF0
Path length
1.69 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
30.593, -89.918

An EF-0 tornado touched down south of Edith Rd, just south of Bush, LA and tracked over an open field causing minor tree damage. Security camera footage from a home near Hands Drive caught a narrow vortex which broke numerous small limbs, uprooted a single tree, and toppled a few other smaller trees. The tornado continued east-southeast where additional minor tree damage was identified on high resolution satellite imagery. The tornado evidently dissipated over inaccessible forested areas prior to reaching LA Hwy 41.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669606, 1296676, 669607, 669616, 669608, 669609, 669603, 669614, 669611, 669605.